Alert archive / Indiana / Special Weather Statements in 2020
Special Weather Statement, NWS Indianapolis, IN
NWS Indianapolis, IN issued this special weather statement at Oct 21, 2020, 2:07 AM EDT for Hendricks County, Putnam County, Indiana. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 21, 2020, 2:07 AM EDT (06:07 UTC)
- Expired
- Oct 21, 2020, 2:45 AM EDT
- In force
- 38 min
- Issued by
- NWS Indianapolis, IN
Counties Hendricks County, IN, Putnam County, IN
The radar
The Indianapolis radar (KIND), 46 km from the middle of the area, began a volume at 06:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 6.1 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 555 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 469 m²/s²
- 0-3 km storm-relative helicity
- 474 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
394
WWUS83 KIND 210607
SPSIND
Special Weather Statement
National Weather Service Indianapolis IN
207 AM EDT Wed Oct 21 2020
INZ044>046-210645-
Putnam IN-Hendricks IN-Parke IN-
207 AM EDT Wed Oct 21 2020
...SIGNIFICANT WEATHER ADVISORY FOR HENDRICKS...SOUTHEASTERN PARKE
AND NORTHERN PUTNAM COUNTIES UNTIL 245 AM EDT...
At 206 AM EDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Rockville, or 23 miles northeast of Terre Haute,
moving east at 45 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Plainfield, Greencastle, Danville, Clayton, Roachdale, Bainbridge,
Fillmore, Coatesville, North Salem, Lizton, Amo, Carbon,
Carpentersville, Lena, Cecil Harden Lake and Groveland.
LAT...LON 3975 8718 3987 8677 3987 8670 3989 8669
3992 8657 3992 8653 3967 8638 3960 8701
3960 8712
TIME...MOT...LOC 0606Z 253DEG 37KT 3969 8705
$$
AWWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this special weather statement went out at Oct 21, 12:55 AM EDT, 1 hour 12 minutes earlier.
Area forecast discussion, Oct 21, 12:55 AM EDT, 1 hour 12 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 1255 AM EDT Wed Oct 21 2020 .UPDATE... The NEAR TERM Section has been updated below. && .SYNOPSIS... Issued at 326 PM EDT Tue Oct 20 2020 Active weather will continue through the rest of the work week with a frontal boundary in the region. Widespread rain with embedded storms are possible tonight and early Wednesday then again late week as a cold front moves through. After a warm finish to the week... temperatures will tumble behind the cold front Friday...setting up a chilly...damp weekend followed by another shot at widespread rainfall early next week. && .NEAR TERM /Overnight/... Issued at 1255 AM EDT Tue Oct 20 2020 Regional radar continues to show convection lined up near and north of the Interstate 70 corridor no breaks as far west as the Mississippi River. 12 hour MRMS radar estimating 1 to 2 inches of rain has fallen over this area with the potential for another inch or so. Thus, minor flooding could be a concern in the next couple of hours per the WPC mesoscale precipitation discussion. Do think, intensity will drop off a bit overnight with the low level jet max now over the eastern Great Lakes. Still, CAT PoPs continue to look good through the overnight over this area. Did raise PoPs to likely or good chance over the south as well based on large area of showers moving into Sullivan and Knox counties. Previous discussion follows... Issued at 1017 PM EDT Tue Oct 20 2020 Radar mosaic at 930 pm shows showers and thunderstorms generally along and north of I-70 in Indiana, with more scattered storms upstream in Illinois with coverage increasing. A front was stalled south of the Ohio River, and a surface low was over western Illinois with a cold front stretching back through Missouri. A steady stream of moisture was feeding into the system ahead of the cold front, lifting over the stationary front to the south and providing the instability for the convective activity. A couple swaths of one to two inches of rain have fallen so far according to radar estimates, one near a line from Newport to Windfall, and another from Terre Haute to the north side of Indianapolis. Looking upstream, expect more storms to move in along the I-70 corridor, mostly along and just south of the Terre Haute to Indy heavy rain band. A low level jet that is currently ramping up should assist in this process and increase storm coverage over the next few hours. If these echoes move across the exact same areas and drop another two inches of rain, would expect to see some localized flooding issues in these locales. Also, just given the increasing precipitable water values (could top out around 1.5 inches, very high for this time of year), could see pretty high rain rates that could develop very flashy flash flood conditions--rapidly overwhelming drainages and causing street flooding but subsiding just as quickly as heavy rain ends. Will be closely monitoring this during the overnight hours. If these heavy rain bands can continue to move rapidly though, this should help mitigate the threat, especially if subsequent bands can sink south of where the heaviest rain fell earlier. Temps...expect rising temps over much of the area through the night ahead of the boundary before falling back late along and west of the frontal location by 12Z Wed. Temperatures in the 50s to lower 60s will be common overnight. && .SHORT TERM /Wednesday and Wednesday Night/... Issued at 326 PM EDT Tue Oct 20 2020 Forecast challenges focus on gradually ending showers along the front Wednesday morning...with temperatures becoming a focus for Wednesday afternoon and night as the front shifts north. The low level jet will shift east of the region Wednesday morning with rain and embedded convection gradually decreasing in coverage through midday. Will taper pops from west to east during the morning...leaving a low pop near the location of the boundary near or just south of I-70 during the afternoon due to any lingering forcing along the boundary. The front will begin to shift north Wednesday afternoon and evening in response to an ejecting surface wave out of the central Rockies and a flexing of the heights aloft over the southeast U S. There is a possibility that rain and embedded convection along the front as it moves north skims the northern Wabash Valley Wednesday night... but overall expecting dry conditions for the forecast area from late afternoon Wednesday on through the end of the short term. Temps...trended temperatures below the blend Wednesday with plenty of low level moisture lingering. Still though...low level thermal support highs in the 60s with perhaps a few lower 70s over far southern counties. A model blend looks good for lows Wednesday night in the mid and upper 50s. && .LONG TERM /Thursday through Tuesday/... Issued at 326 PM EDT Tue Oct 20 2020 More active weather expected through much of the extended forecast period with periodic rain and some thunderstorms. Warm Thu-Fri, then much cooler this weekend. Details below. Thursday through Friday... A stout mid-level ridge axis over the Eastern Seaboard will create high heights across the southeastern U.S. through the OH Valley. This will result in deep-layered southerly flow, warm air advection, and solar insolation over our area. As a result, expect high temps Thu afternoon to top out around 80 and could end up a little higher. The record high at Indy for Thu is 85 set in 1947. While we may not reach the mid 80s, Thu will certainly feel more summerlike. Model soundings show limited moisture and a subsidence inversion aloft, so no precip is expected Thu. In addition, low-level lapse rates should become roughly dry adiabatic Thu afternoon, so expect some mix down of momentum aloft resulting in some wind gusts from 20-30 mph. Conditions remain dry Thu night. The weather begins to change on Fri as strong flow aloft progresses across the northern Plains and Great Lakes with an associated 100- 120 kt 300 mb jet streak. At the surface, this system will propel a strong cold front eastward into the OH Valley during the day. Ahead of it, soundings suggest the air mass will destabilize with CAPE values upwards of 1000 J/kg, with steep low-level lapse rates and some initial dry air aloft. Thus, current model solutions would favor some potential for at least a broken line of convection Fri afternoon or early evening. If this occurs, shear does not appear impressive but some gusty winds could occur given expected lapse rates and DCAPE. Before the front approaches, temps will again warm, well up in the 70s, potentially reaching 80 or more, especially over our south/east counties. Saturday... The cold front Fri should push south into KY or TN over the weekend, with much cooler air in place across central IN. Nevertheless, flow aloft should remain W or SW, which suggests that ample cloud cover could still be around with isolated showers possible at times on Sat. Expect afternoon highs to be mostly in the lower and mid 50s, and that could be a bit optimistic if low clouds and NE surface flow persist. Sunday through early next week... Meanwhile, the overall synoptic pattern may remain active over the nations's midsection and OH Valley late this weekend and early next week. Models show the pattern becoming more amplified aloft as a strong ridge aloft builds northward off the West Coast with another ridge building over the Gulf of Mexico. In between, this would allow shortwave energy to dig SE out of Canada and carve out a substantial trough aloft over the central U.S. Ahead of the trough could be a steady warm, moist conveyer belt directed into the mid MS and OH Valleys, perhaps starting on Sun and continuing early next week. It is worthy to note that models, even ensembles, can have a difficult time resolving transitional patterns accurately, but the overall consensus toward this pattern adds some confidence to the forecast, at least for now. As a result, a cool rain could move in on Sun especially over our northern counties of central IN, driven by persistent moisture transport above the frontal zone to our south, i.e., development of a warm advection/overrunning/isentropic lift pattern aloft. If the trough sharpens up early next week or even if the flow remains from the SW (with less sharpness), then either way expect an unsettled period to continue with periods of rain and perhaps elevated convection at times. This forecast will likely change to some degree, but the signal is there for more precip, and potentially even a very wet period with even some flood concerns over parts of our area. If we do receive multiple rounds of rain over the next 7 days, then this would put a significant dent into our drought over central IN. && .AVIATION /Discussion for 210600z TAF Issuance/... Issued at 1203 AM EDT Wed Oct 21 2020 IMPACTS: IFR and lower flying conditions through 13-14z and possibly later at KBMG. Widespread showers through 11z-15z. Thunder possible through 08z-10z. Low level wind shear through 09z-10z. DISCUSSION: A cold front just northwest of KLAF will slowly drop southeast to near the Interstate 70 corridor by 12z and stall near the Ohio River early this evening before returning north as a cold front after 00z Friday. Showers and embedded thunderstorms will continue to train across central Indiana through 09z-12z, although intensity may drop off as the low level jet shifts northeast into the the eastern Great Lakes. IFR and worse conditions mostly in ceilings and through 13z or so. Non-convective low level wind shear will be a concern as well until 09z-10z when the low level jet shifts far enough northeast. Winds will start off from the south and southwest around 10 knots. Would not rule out a few gusts to 20 knots or more in the stronger cells. Winds will shift to the west and northwest after 08z at KLAF and 12z at KIND and KHUF as the front passes. After that, winds will be less than 10 knots and variable. CONFIDENCE: High confidence in low ceilings during at least 12z. Moderate confidence in low level wind shear through 09z or so. High confidence in showers through 12z or so. Medium confidence in embedded thunderstorms through 09z or so. && .IND WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...Ryan NEAR TERM...CP/Ryan/MK SHORT TERM...Ryan LONG TERM....TWF AVIATION...MK
Hazardous weather outlook, Oct 20, 3:32 PM EDT, 10 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 332 PM EDT Tue Oct 20 2020 INZ021-028>031-035>049-051>057-060>065-067>072-211000- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport, Rockville, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute, Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon 332 PM EDT Tue Oct 20 2020 This hazardous weather outlook is for central Indiana. .DAY ONE...Tonight. Outlook: Rain will become widespread with locally heavy rainfall and embedded thunderstorms tonight. The heaviest rainfall is likely to occur in an axis from near Terre Haute and Sullivan E/NE through the Indianapolis metro area to Muncie and New Castle. 1 to 2 inches with locally higher amounts is possible in this area. Hazards: Heavy rainfall...localized flooding and lightning. Timing: Heaviest rainfall and embedded storms most likely this evening through the overnight. Discussion: Widespread rain with embedded thunderstorms will develop along and ahead of a slow moving frontal boundary this evening and through the overnight. Localized flooding will be possible... especially near the Interstate 70 corridor. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A strong cold front will move across central Indiana Friday afternoon and evening, accompanied by scattered to perhaps numerous thunderstorms. The storms will produce brief heavy rain, lightning, and potentially strong wind gusts as they pass through. Additional showers are expected at times late Sunday and early next week with a few embedded thunderstorms as a series of weather disturbances impinge on the Ohio Valley. Depending on the longevity of the rainfall, some isolated flooding concerns could develop. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report rainfall totals tonight and early Wednesday. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind Ryan/TWF
In the hours before
Special weather statement, Oct 21, 2:07 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
207 AM EDT Wed Oct 21 2020
INZ044>046-210645-
Putnam IN-Hendricks IN-Parke IN-
207 AM EDT Wed Oct 21 2020
...SIGNIFICANT WEATHER ADVISORY FOR HENDRICKS...SOUTHEASTERN PARKE
AND NORTHERN PUTNAM COUNTIES UNTIL 245 AM EDT...
At 206 AM EDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Rockville, or 23 miles northeast of Terre Haute,
moving east at 45 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Plainfield, Greencastle, Danville, Clayton, Roachdale, Bainbridge,
Fillmore, Coatesville, North Salem, Lizton, Amo, Carbon,
Carpentersville, Lena, Cecil Harden Lake and Groveland.
LAT...LON 3975 8718 3987 8677 3987 8670 3989 8669
3992 8657 3992 8653 3967 8638 3960 8701
3960 8712
TIME...MOT...LOC 0606Z 253DEG 37KT 3969 8705
AWThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 21, 12:50 AM EDT | Areal Flood Warning | IND | Clinton, Tipton | 3 hr |
| Oct 21, 2:17 AM EDT | Areal Flood Warning | IND | Clay, Parke, Putnam, Vermillion, Vigo | 6 hr |
| Oct 21, 2:54 AM EDT | Areal Flood Warning | IND | Boone, Hamilton, Hendricks, Marion, Putnam | 5 hr |
| Oct 21, 11:35 AM EDT | River Flood Warning | IND | Delaware, Randolph | 13 hr |
Nearby
Special Weather Statements in Indiana, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.